Jump to content

Has anyone seen shelliemacs


Cary

Recommended Posts

I wanted to give a link and let her know that dilantin usually by itself does not cause these problems, but for some unknown reason when combined with wbrt or even after wbrt it can cause toxic effects.

http://www.medsafe.govt.nz/Profs/PUarticles/6.htm

PLUS I HAVE INCLUDED THIS EXCERPT FROM A DIFFERENT ARTICLE.

Cutaneous phenytoin reactions are often associated with multisystem(Liver) symptoms and with the formation of antibodies toward several self-antigens. It was postulated that phenytoin could attach to membranes of lymphoreticular cells and render them immunogenic for autologous T lymphocytes, and that T suppressor cells are essential in regulating the proliferative response to phenytoin.[19]

Irradiation can enhance a primary antibody response when administered shortly after an immunization.[28] It was suggested that it preferentially impairs T suppressor cells and that this might promote the development of a hypersensitivity reaction to phenytoin that may be more evident when patients receive a tapering dosage of steroids.[22] Phenytoin is also known to reduce the bioavailability of corticosteroids, which in turn may attenuate intended steroid-suppressing effects during a reaction.[19, 22, 29] It is possible that a drug such as phenytoin could sensitize the skin to photons, such as sunlight or irradiation, as phenytoin reactions increase during summer months.[19, 30] However, no substantiated evidence of clinical photosensitivity due to phenytoin exists.[15]

Since a common factor in all reported patients was inclusion in the radiation field of the hypothalamic-hypophyseal region, another contributory explanation could be disruption of this anatomic region

Link to comment
Share on other sites

I forgot these.

http://www.medscape.com/viewarticle/417931_3

http://www.medscape.com/viewarticle/417931

The possible occurrence of EMM under such circumstances may pose significant problems for management of seizures in these patients. Because of the increased likelihood of EMM after phenytoin-radiation therapy, it seems reasonable to avoid empiric administration of phenytoin in patients receiving whole brain radiation therapy for treatment of brain tumors and to limit its prescription to patients with a history of seizures.[19, 22, 24] Alternative anticonvulsants should be selected with caution since carbamazepine, valproate, and phenobarbital have all been associated with EMM.[2-3, 17] In addition, both carbamazepine and barbiturates showed cross-sensitivity with phenytoin in a small number of patients who had adverse reactions to phenytoin.[32] Furthermore, two patients receiving carbamazepine[33] or phenobarbital[34] with whole brain radiation therapy developed EMM. Because different reactive metabolites are formed, we were not surprised that our patient did not suffer the same reaction when he was subsequently treated with carbamazepine and radiation therapy. Gabapentin may be an alternative drug in selected patients, and selected benzodiazepines may be given occasionally on an interim basis as appropriate.

Because phenobarbital, phenytoin, and carbamazepine all induce CYP3A, it is possible that these isoforms produce a metabolite associated with EMM when combined with radiation therapy to brain tumors. Moreover, alteration of CYP3A may modify the response to radiation therapy, as is the case for compounds that produce reactive intermediates.[35]

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.